Geometry & Topology

Computations of the Ozsváth–Szabó knot concordance invariant

Charles Livingston

Full-text: Open access

Abstract

Ozsváth and Szabó have defined a knot concordance invariant τ that bounds the 4–ball genus of a knot. Here we discuss shortcuts to its computation. We include examples of Alexander polynomial one knots for which the invariant is nontrivial, including all iterated untwisted positive doubles of knots with nonnegative Thurston–Bennequin number, such as the trefoil, and explicit computations for several 10 crossing knots. We also note that a new proof of the Slice–Bennequin Inequality quickly follows from these techniques.

Article information

Source
Geom. Topol., Volume 8, Number 2 (2004), 735-742.

Dates
Accepted: 29 April 2004
First available in Project Euclid: 21 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513883415

Digital Object Identifier
doi:10.2140/gt.2004.8.735

Mathematical Reviews number (MathSciNet)
MR2057779

Zentralblatt MATH identifier
1067.57008

Subjects
Primary: 57M27: Invariants of knots and 3-manifolds
Secondary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45} 57Q60: Cobordism and concordance

Keywords
concordance knot genus Slice–Bennequin Inequality

Citation

Livingston, Charles. Computations of the Ozsváth–Szabó knot concordance invariant. Geom. Topol. 8 (2004), no. 2, 735--742. doi:10.2140/gt.2004.8.735. https://projecteuclid.org/euclid.gt/1513883415


Export citation

References

  • S Akbulut, R Matveyev, Exotic structures and adjunction inequality, Turkish J. Math. 21 (1997) 47–53
  • A Kawamura, The unknotting numbers of $10_{139}$ and $10_{152}$ are 4, Osaka J. Math. 35 (1998) 539–546
  • A Kawauchi, A survey of knot theory, Birkhäuser–Verlag, Basel (1996)
  • P Kronheimer, T Mrowka, Gauge theory for embedded surfaces. I, Topology 32 (1993) 773–826
  • C Livingston, Splitting the concordance group of algebraically slice knots, \gtrefl 7200318641643
  • B Owens, S Strle, Rational homology spheres and four–ball genus, preprint \arxivmath.GT/0308073
  • P Ozsváth, Z Szabó, Knot Floer homology and the four–ball genus, Geometry and Topology 7 (2003) 615–639
  • O Plamenevskaya, Bounds for Thurston–Bennequin number from Floer homology.
  • J A Rasmussen, Knot Floer homology, genus bounds, and mutation (2003), PhD thesis, Harvard University (2003)
  • J A Rasmussen, Floer homologies of surgeries on two–bridge knots, Algebraic and Geometric Topology 2 (2003) 757–789
  • D Rolfsen, Knots and links, Mathematics Lecture Series, 7. Publish or Perish, Inc., Houston, TX (1990)
  • L Rudolph, Quasipositivity as an obstruction to sliceness, Bull. Amer. Math. Soc. 29 (1993) 51–59
  • L Rudolph, An obstruction to sliceness via contact geometry and `classical' gauge theory, Inv. Math. 119 (1995) 155–163
  • L Rudolph, Quasipositive pretzels, Top. Appl. 115 (2001) 115–123
  • T Shibuya, Local moves and 4–genus of knots, Memoirs of the Osaka Institute of Technology, Series A 45 (2000) 1–10
  • T Tanaka, Unknotting numbers of quasipositive knots, Top. Appl. 88 (1998) 239–246